Spontaneous mediastinal haematoma: A rare complication of warfarin therapy

Leslie A. Jette, Alexander S. Niven, Neris Nieves-Robbins

Research output: Contribution to journalArticle

1 Scopus citations

Abstract

A 64-year-old woman presented with shortness of breath, right-sided pleuritic chest pain and dry cough. She was systemically anticoagulated with warfarin for a pulmonary embolism diagnosed 3 months previously, with an international normalised ratio (INR) of 3.0 on presentation. Chest radiograph demonstrated a new right paratracheal abnormality, and CT scan showed a large mediastinal mass not present 3 weeks earlier. MRI demonstrated an ovoid mass with a fl uid/fl uid level with high T2 and dark T1 signal consistent with a mediastinal haematoma. The patient's anticoagulation was emergently reversed and a temporary inferior vena cava fi lter was placed. The haematoma slowly resolved on serial follow-up with no additional intervention. Spontaneous mediastinal haematoma is a rare but life-threatening diagnosis that frequently presents with chest pain, dry cough and dysphagia. It is frequently associated with therapeutic anticoagulation and may potentially be caused by sudden, atraumatic rise in intrathoracic pressure (ie, cough or emesis).

Original languageEnglish (US)
JournalBMJ case reports
DOIs
StatePublished - 2011

ASJC Scopus subject areas

  • Medicine(all)

Fingerprint Dive into the research topics of 'Spontaneous mediastinal haematoma: A rare complication of warfarin therapy'. Together they form a unique fingerprint.

  • Cite this